Trying to get off of prednisone

Hi

Just discovered this group. I was diagnosed with PMR March 2017. Doctor started me on 20mg of pred. Now it's September and I've weaned down to 9mg and in so much pain in my shoulders and arms. Pain wakes me up at night and it's hard to lift my arms it's so painful. I just hate the weight gain so much! I see doctor in Oct. I don't know what to do.

16 Replies

oldestnewest
  • Hi Judy,

    It's difficult I know, but you shouldn't be approaching your illness with "Trying to get off Pred" attitude. All the time you have PMR, and no-one can tell you that for certain, you need to take enough Pred to control the inflammation (which is produced every day) that causes your pain.

    The idea is to give you a high dose initially to get the built-up inflammation under control, which it obviously did, then you have to reduce slowly to find the dose you actually need on a day to day basis. That varies from person to person, and on your circumstances.

    You have obviously gone below that level which is why the aches and pains have returned. You need to go back to the level you last felt okay at, if you can remember what that was - get rid of the symptoms, and then reduce more slowly, a month apart and maybe by only 1mg a time.

    The weight gain is not nice, but if you cut out refined carbs that might help.

    Can you speak to doctor on phone and suggest you increase? maybe 12mg or 13mg might be okay, but he/she needs to know unless they have already said you can adjust your medication yourself. Don't wait until October, things will only get worse.

  • That you so much for replying!!!! I dont know anyone else personally who suffers from pmr or any kind of chronic pain. I also have had 3 cervical spine surgeries (herniated disks) and was diagnosed with fibromyalgia in my 40s. I've been in some sort of pain all of my adult life. I've had to cancel outings more than I can even count. Now 63 and this new pain in my shoulders and hips and severe fatigue. Thank God I'm retired!!! I'm trying so hard to get off prednisone because everyone makes it sound like such a dangerous medicine to be on and yes the weight gain. I just needed someone to talk to about this that understands.

    Will the pain go away be itself without the pred? I thought I will keep weaning off until I can't lift my arms above my head to pull a shirt on. That happened Saturday on 9mg....so I went back up to 11mg reluctantly but still not getting relief.

    Thanks again!!

  • Hi again,

    Couple of points - Pred is no worse than a lot of medication, in fact it's not as bad as many. Not sure why it's got such a bad reputation- don't think the doctors help with that perception!

    No the pain won't go away until the underlying illness goes, and that could be 2 years, 4 years, 6 years - no one knows. Pred is the only drug that controls the inflammation that your underlying illness causes - sorry!

    You might have to go back up to 15mg then, that should sort things, it's the lower dose that many start at. I know it's frustrating, but you do have a lot of health issues, so you probably need to be ultra cautious in your reduction plan. No point being on too low a dose of Pred.

    See this post - might help you get your head around it a bit better

    healthunlocked.com/pmrgcauk...

    Take care.

  • I read your post. So interesting! I also called my rheumatologist..waiting for them to get back to me.

    Thank you ...thank You!

    Judy

  • Hi DorsetLady

    Doctor is back from maternity leave and is getting me in tomorrow. So glad I found this group!

    Judy

  • Hi Judy, as DorsetLady suggests it sounds like you are on a too low dose of pred. You should not have any more pain than when you first started taking pred and it worked.

    Sadly weight gain can be a side effect of steroids. I cut out gluten and simple carbs and I was really tough on myself. It seemed to work and I did not get a moon face either. We have to accept that things have changed.

  • Hello, you have the sympathy of each member of this forum. We all started optimistic that we would certainly be finished with Prednisone within months!

    The unvarnished truth is that PMR is an autoimmune disorder with control of the timeframe. We are along for the ride, and our job is to listen to our body's messages ( eg., pain =not enough prednisone.)

    That you are in pain is a clear indicator that you (or your doctor) have tried to control pmr and force taper of prednisone...it doesnt work that way...

    So far, prednisone is the only treatment for the inflammation of PMR. Inflammation is the cause of your pain . if you are in pain..you need more Prednisone.

    Read Dorset Lady's post carefully. Make notes of each of her many points. She is correct!

    If you follow her sage advice, you will make it through this time in good shape. You will have much less pain, better sleep, control your weight gain, and regain a feeling of some control over your life.

    Those of us who are part of this group have walked the road ahead of you. Some of us lost vision due to GCA, which is PMR's nasty cousin. All of us have learned to live and thrive, even with the challenges we face.

    Welcome to you, slow down, and listen to your elders.

    Kind regards, from Washington State, Jerri

  • You have gone to too low a dose to manage the inflammation - and as DL has said, you have to look at it differently. You aren't aiming to get off pred, you are looking for the lowest dose that gives you the same result as the starting dose did.

    You can help the weight problem by cutting carbs drastically - especially sugar and refined carbs. Rice, pasta and potatoes are also not good in this context. It does work - I lost 35lb while still on pred, all the weight I had gained due to pred and more.

    What to do? Go back to the dose you were last comfortable at. It doesn't mean you won't get lower, just not yet.

  • Thank you for the reply....it is so good to talk to people who understand. I started on 20 and felt great...15 was good. I know I need to call my rheumatologist..she was on maternity leave but may be back by now. I kind of hate doctors.

    Also one more major thing. My inflammation blood tests were normal which shocked me cause I could tell how inflamed my shoulders were???

  • The symptoms usually come first, and then it takes some time for the blood markers to catch up, in fact some people never have raised markers. That's why we always say - symptoms are the key!

  • Dear Judy,Purplecrow and Dorset lady have said it all,it is all about getting the right dose of prednisolone, l do hope you will feel a lot better soon. I am finding this group so helpful,l have had PMR since June '16 and it is so good to be in contact with those who are also trying to beat this rather debilitating condition.

  • There is one other thing, when you are feeling better again please don't overdo things. Every period of activity should be balanced with a period of rest. And it's good to avoid stress. Prednisone can make us feel so much better we forget we are poorly bunnies and need to look after ourselves.

  • The others have said it all, but I can relate to what you've done, by reducing your dose of pred too low, too soon. If you click on my name, you'll see the posts I've put on about the bursitis in my shoulders and hips, which turned out to be a flare of the PMR. I kept on reducing - to 4mg eventually, until I couldn't walk without pain and couldn't raise my arms above the horizontal. Within days of increasing my pred to 10mg, my hips were 90% better and 2 months later, my shoulders. Now I'm reducing the pred again - this time more slowly!

    Don't be too afraid of pred - it's what takes the inflammation and pain away, if we take the right dose, while the PMR is deciding when to leave us alone, whenever that will be.

    You can deal with the weight gain by being careful with your food intake. That is something that is within your control, unlike when the PMR will leave you.

    This forum is an amazing source of information - stick with us, Judy. Take care.

  • Hi Judy was diagnosed June 2017 and like you my goal was to get off pred as soon as possible as hating the weight gain and feeling depressed and not in control. But since finding this forum have learned a lot about PMR and think i am now accepting it and now going to do a slow tapper although my gp saying 1mg every 2 weeks. Don't know what I would have done without the wonderful advice on here . Have started a low carb diet and feel better and drinking lots of water and don't feel so puffed up.

  • Thanks Ali5son I do drink a lot of water...hard to do a low carb diet. Ive been very lucky..never had a weight problem. But now I've already gained 7 lbs. I know the weight shouldn't matter.

  • Pred changes how your body processes carbs - and leads to weight gain. Some is probably fluid but a lot will be fat: cut carbs and salt. Helps a lot.

You may also like...